Alert archive / Virginia / Freeze Warnings in 2017

Freeze Warning 4, NWS Blacksburg, VA

November 10, 201721 counties in Virginia; 6 counties in North Carolina

NWS Blacksburg, VA issued this freeze warning at Nov 10, 2017, 3:03 AM EST for 21 counties in Virginia; 6 counties in North Carolina. It took effect at Nov 11, 2017, 12:00 AM EST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 10, 2017, 3:03 AM EST (08:03 UTC)
In effect from
Nov 11, 2017, 12:00 AM EST
Expired
Nov 11, 2017, 10:00 AM EST
In force
10 hr
Issued by
NWS Blacksburg, VA
All 27 counties

Caswell County, NC, Rockingham County, NC, Stokes County, NC, Surry County, NC, Wilkes County, NC, Yadkin County, NC, Amherst County, VA, Appomattox County, VA, Bedford County, VA, Botetourt County, VA, Buckingham County, VA, Campbell County, VA, Charlotte County, VA, City of Buena Vista, VA, City of Danville, VA, City of Lexington, VA, City of Lynchburg, VA, City of Martinsville, VA, City of Roanoke, VA, City of Salem, VA, Franklin County, VA, Halifax County, VA, Henry County, VA, Patrick County, VA, Pittsylvania County, VA, Roanoke County, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 55 km from the middle of the area, began a volume at 08:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 8.1 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2017-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2017-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

731 
WWUS71 KRNK 100803
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
303 AM EST Fri Nov 10 2017

...Freezing temperatures expected Friday Night in the Piedmont
and Blue Ridge Foothills...

.Below freezing temperatures are expected Friday night as an
unseasonably cold air mass moves into the region. With the
growing season continuing in Roanoke County, the Piedmont and
Blue Ridge foothills, temperatures this cold are expected to
damage or kill unprotected plants and crops in these locations.

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-102000-
/O.UPG.KRNK.FZ.A.0003.171111T0500Z-171111T1500Z/
/O.NEW.KRNK.FZ.W.0004.171111T0500Z-171111T1500Z/
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
Including the cities of Dobson, Danbury, Eden, Yanceyville, 
Wilkesboro, Yadkinville, Roanoke, Salem, Fincastle, Lexington, 
Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Martinsville,
Danville, Lynchburg, Appomattox, South Boston, and Keysville
303 AM EST Fri Nov 10 2017

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EST
SATURDAY...

The National Weather Service in Blacksburg has issued a Freeze
Warning, which is in effect from midnight tonight to 10 AM EST
Saturday. The Freeze Watch is no longer in effect.

* Locations...Roanoke County, the Blue Ridge foothills and the 
  Piedmont.

* Hazards...Freezing temperatures.

* Temperatures...In the mid to upper 20s.

* Timing...Temperatures fall to below freezing around midnight,
  with the lowest temperatures occuring just before sunrise.
  Temperatures warm above freezing by mid-morning Saturday.

* Impacts...Freezing temperatures will damage or kill sensitive 
  vegetation Friday night. Take steps to protect tender plants 
  from freeze conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

Loconto
3 follow-up statements
891 
WWUS71 KRNK 101910
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
210 PM EST Fri Nov 10 2017

...Freezing temperatures expected tonight into Saturday morning...

.Below freezing temperatures are expected tonight as an 
unseasonably cold air mass moves into the region. With the growing
season continuing in the Roanoke and southern Shenadoah 
Valleys along with the foothills and Piedmont, temperatures this 
cold are expected to damage or kill unprotected plants and crops 
in these locations.

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-110315-
/O.CON.KRNK.FZ.W.0004.171111T0500Z-171111T1500Z/
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
Including the cities of Dobson, Danbury, Eden, Yanceyville, 
Wilkesboro, Yadkinville, Roanoke, Salem, Fincastle, Lexington, 
Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Martinsville,
Danville, Lynchburg, Appomattox, South Boston, and Keysville
210 PM EST Fri Nov 10 2017

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
10 AM EST SATURDAY...

* Locations...Roanoke and Southern Shenadoah Valleys, the Blue 
  Ridge foothills and the Piedmont.

* Hazards...Freezing temperatures.

* Temperatures...In the mid to upper 20s.

* Timing...Temperatures fall to below freezing around midnight, 
  with the lowest temperatures occuring just before sunrise. 
  Temperatures warm above freezing by mid-morning Saturday.

* Impacts...Freezing temperatures will damage or kill sensitive 
  vegetation Friday night. Take steps to protect tender plants 
  from freeze conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
514 
WWUS71 KRNK 110337
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
1037 PM EST Fri Nov 10 2017

...Freezing temperatures expected into Saturday morning...

.Below freezing temperatures are expected tonight as an
unseasonably cold air mass moves into the region. With the
growing season continuing in the Roanoke and southern Shenadoah
Valleys along with the foothills and Piedmont, temperatures this
cold are expected to damage or kill unprotected plants and crops
in these locations.

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-111145-
/O.CON.KRNK.FZ.W.0004.171111T0500Z-171111T1500Z/
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
Including the cities of Dobson, Danbury, Eden, Yanceyville, 
Wilkesboro, Yadkinville, Roanoke, Salem, Fincastle, Lexington, 
Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Martinsville,
Danville, Lynchburg, Appomattox, South Boston, and Keysville
1037 PM EST Fri Nov 10 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EST SATURDAY...

* Locations...Roanoke and Southern Shenadoah Valleys, the Blue 
  Ridge foothills and the Piedmont.

* Hazards...Freezing temperatures.

* Temperatures...In the mid to upper 20s.

* Impacts...Freezing temperatures will damage or kill sensitive 
  vegetation Friday night. Take steps to protect tender plants 
  from freeze conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

RCS
648 
WWUS71 KRNK 110821
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
321 AM EST Sat Nov 11 2017

...Freezing temperatures to continue into mid-morning...

.Below freezing temperatures have overspread many areas this
morning will continue to slowly fall until sunrise. This will 
kill unprotected crops and plants. Temperatures are expected to 
rise above freezing by around 10 AM. 

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-111500-
/O.CON.KRNK.FZ.W.0004.000000T0000Z-171111T1500Z/
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
Including the cities of Dobson, Danbury, Eden, Yanceyville, 
Wilkesboro, Yadkinville, Roanoke, Salem, Fincastle, Lexington, 
Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Martinsville,
Danville, Lynchburg, Appomattox, South Boston, and Keysville
321 AM EST Sat Nov 11 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* Locations...Roanoke and Southern Shenandoah Valleys, the Blue 
  Ridge foothills and the Piedmont.

* Hazards...Freezing temperatures.

* Temperatures...Lows in the mid and upper 20s. Temperatures rise
  above freezing by 10 AM.

* Impacts...Freezing temperatures will damage or kill sensitive
  vegetation. Take steps to protect tender plants from freeze 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent. 
These conditions will kill crops and other sensitive vegetation.

&&

$$

Loconto

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this freeze warning went out at Nov 9, 11:31 PM EST, 3 hours 32 minutes earlier.

Area forecast discussion, Nov 9, 11:31 PM EST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1131 PM EST Thu Nov 9 2017

.SYNOPSIS...
A strong cold front drops southeast across the region overnight.
Behind the front, cold high pressure should bring much colder
and drier weather into the upcoming weekend.
&&

.NEAR TERM /THROUGH FRIDAY/...
As of 845 PM EST Thursday...

Upper low now passing to the south of the area will finally
exit offshore after midnight allowing for increasing northwest
flow to take shape. This should finally scour out the remaining
low clouds/fog/drizzle in areas from LYH to MTV and points east
after midnight if not sooner. Also strong upstream cold front
will arrive in the mountains after midnight before quickly
crossing to the east by daybreak. This may induce a period of
upslope/cold advection driven strato-cu western mountains late
but moisture appears only enough for a few flurries or light
snow showers at this point. Thus trimmed back on pops overnight
with soundings showing the deepest moisture just before 12z in
the west. Otherwise will keep some fog/stratus mention going
east a while longer before gusty northwest winds finally move
off the Blue Ridge in the next few hours allowing clearing to
develop. Bumped up temps a little espcly Blue Ridge east given
stronger mixing overnight and best cold advection aloft still
crossing the far western ridges late. Otherwise lows 28-35
mountains to 35-40 east.

Previous discussion as of 224 PM EST Thursday...

The upper trough over the Southeast will shift east into the
Atlantic ocean tonight into Friday. Surface frontal boundary with
waves of low pressure along it will push east further offshore.
Meanwhile, a second cold front in the Ohio Valley this afternoon
will travel southeast and moves across our area tonight into Friday.
This cold front will bring much cooler temperatures by Friday
morning..H85 temperatures reach minus 5 in the northwest by 12z
Friday. A few snow showers and snow flurries are possible in
the high elevation upslope areas especially Greenbrier County
tonight into Friday morning.

Surface high pressure associated with the strong shot of cold air
will build across the Great Lakes region on Friday. A cold and
blustery Friday on tap, with good pressure rises and cold advection
steepening low-level lapse rates. Forecast winds expected to remain
below wind advisory criteria. High temperatures on Friday will vary
from the upper 20s in the mountains to the lower 50s in the
Piedmont.
&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
As of 302 PM EST Thursday...

Strong high pressure will bring the coldest temperatures of this
fall season so far, as temperature sink into the 20s, with some
teens in the mountains. Freeze watch for Friday night makes sense
and will be upgrading to a warning by tomorrow.

As the high shifts off the Northeast Coast by Sunday will see
increasing high clouds in warm advection pattern. Next upstream
system appears weaker so not as much of a precip threat through the
day Sunday.

Highs Saturday will be in he upper 30s to mid 40s across most of the
area, with warmer temperatures toward the upper Tennessee Valley.
Slightly warmer Sat night with lows in the mid 20s to lower 30s,
then highs Sundays in the upper 40s to lower 50s.
&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 302 PM EST Thursday...

The pattern will stay zonal with some embedded waves Sunday night-
Monday and again midweek, but overall shower chances are low while
temperatures average a few degrees below normal for highs and close
to normal for lows.
&&

.AVIATION /04Z FRIDAY THROUGH TUESDAY/...
As of 1130 PM EST Thursday...

Fog and stratus continue to hang on along the KLYH-KDAN
corridor tonight where low level moisture remains trapped
beneath weaker northwest flow east of the Blue Ridge. Latest
guidance now suggesting that IFR/LIFR may hang on until the
upstream cold front slides across after midnight which looks on
track given current trends. Thus again extending the period of
poor flying conditions at least a couple hours past midnight out
east.

Otherwise much drier air on northwest flow continues to punch
across the mountains resulting in mainly VFR conditions outside
of developing swaths of upslope low clouds far west. Therefore
expecting continued mainly clear skies along/west of the Blue
Ridge to start in the wake of low pressure to the southeast and
just ahead of the arrival of a secondary cold front to the the
northwest. This along with gusty northwest winds to 20-25 kts
along the ridges should finally bring VFR to eastern locations
a few hours after midnight as downslope drying increases.
However could also see some filling in of MVFR cigs over the
western mountains as typical upslope cold advection kicks in
behind the front. Therefore including a period of lower cigs
mountains late through early Thursday with mainly widespread VFR
east once low cigs finally scour out during the early morning
hours of Friday.

Gusty northwest winds will continue to advect much drier air in
during Friday with any sub-VFR cigs and perhaps mountain
flurries quickly fading during the morning. This should then
result in widespread VFR from Friday afternoon through most of
the weekend under a dry wedge of high pressure to the north.

Extended Discussion...

Some potential for brief, but mainly mountain sub- VFR Sunday
night into Monday, with a weak passing impulse and trailing
upslope flow that could lead to periods of lower cigs and a few
showers. Overall VFR then returns Monday night under high
pressure that will once again wedge in from the north behind the
departing weak disturbance and make for good flying conditions
through Tuesday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Freeze Watch from late Friday night through Saturday morning
     for VAZ022>024-032>035-043>047-058-059.
NC...Freeze Watch from late Friday night through Saturday morning
     for NCZ003>006-019-020.
WV...None.

&&

SYNOPSIS...KK
NEAR TERM...JH/KK
SHORT TERM...WP
LONG TERM...WP
AVIATION...JH/KK/PC
Hazardous weather outlook, Nov 9, 3:46 AM EST, 23 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
346 AM EST Thu Nov 9 2017

NCZ001-002-018-VAZ007-009>020-WVZ042>044-507-508-100900-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
346 AM EST Thu Nov 9 2017

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-100900-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
346 AM EST Thu Nov 9 2017

...FREEZE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY
MORNING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Nov 9, 9:28 PM EST, 5 hours 35 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
928 PM EST Thu Nov 9 2017

NCZ005-006-VAZ043>047-058-059-100500-
Rockingham-Caswell-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
Including the cities of Eden, Yanceyville, Martinsville,
Danville, Lynchburg, Appomattox, South Boston, and Keysville
928 PM EST Thu Nov 9 2017

...Areas of Dense Fog to Persist Through About Midnight...

Dense fog continues to linger especially along and east of a
corridor from Reidsville North Carolina to Martinsville...Danville
and Lynchburg Virginia this evening. Some locations will see
visibilities lower to around one quarter of a mile at times
through about midnight. Increasing northwest winds should finally
start to push drier air east of the Blue Ridge overnight allowing
the fog and low clouds to diminish during the early morning hours
of Friday. Until then, motorists are advised to use extra caution
and allow extra travel time tonight.

Nearby

Freeze Warnings in Virginia, 2017Freeze Warnings in North Carolina, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.